Dexmedetomidine-Associated Hyperthermia: A Series of 9 Cases and a Review of the Literature

    loading  Checking for direct PDF access through Ovid

Abstract

Dexmedetomidine, an α2-adrenergic agonist, can be used to perform mild to moderate sedation in critically ill patients. In this case series, 9 cardiovascular intensive care unit patients with hyperthermia during dexmedetomidine administration, suggestive of drug fever, are presented. Hyperthermia (>38.5°C) occurred 6 (4–10) hours (median [interquartile range]) after dexmedetomidine initiation at a dose of 1.0 (0.8–1.3) μg/kg/h and was resolved 3 (1–8) hours after discontinuation of dexmedetomidine. All patients were screened for infectious and noninfectious causes of hyperthermia, and the findings were analyzed by 2 adverse drug reaction (ADR) assessment methods—the World Health Organization-Uppsala Monitoring Centre (WHO-UMC) Causality Assessment and the Naranjo ADR scale. This resulted in a “probable” ADR in all 9 patients (WHO) and a “probable” and “possible” ADR in 1 and 8 patients (Naranjo), respectively. This case series supports published case reports, suggesting that dexmedetomidine administration may be associated with the occurrence of clinically relevant hyperthermia. The underlying mechanisms and risk factors are uncertain and require further research.

Related Topics

    loading  Loading Related Articles